Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Cleveland, OH

April 9, 2001Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 9, 2001, 4:57 PM EDT for Wayne County, Ohio. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 4:57 PM EDT (20:57 UTC)
Expired
Apr 9, 2001, 5:30 PM EDT
In force
33 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Wayne County, OH

The radar

The Cleveland radar (KCLE), 65 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:00 PM EDTHail 0.75Apple Creek, OHDime size hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 092058
SVRCLE
OHC169-092130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
457 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN OHIO...

* UNTIL 530 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MOUNT EATON...OR ABOUT 10 MILES
  SOUTHEAST OF WOOSTER...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNT EATON

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:45 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 9, 3:45 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT MON APR 9 2001

WILL MAINTAIN SVR TSTM WATCH EASTERN COUNTIES IN OH.  EXPECT THE
THUNDERSTORM ACTIVITY EASTERN 1/3 CWA TO DIMINISH AFT EARLY EVENING
AS VORT MAX MOVES EAST.  THINGS SHOULD CALM DOWN UNTIL OVERNIGHT
WHEN NEXT MCS DEVELOPS IN IL WITH NEXT VORT TONIGHT.  RAIN AND
THUNDERSTORMS NEXT FEW DAYS AS WAVES MOVE ALONG QUASISTATIONARY
FRONT.  WENT ABOVE MOS FMOR TEMPS.

.CLE...
OH...SVR TSTM WATCH TIL 5 PM FOR OHZ0014-023-033.
PA...SVR TSTM WATCH TIL 5 PM FOR PAZ003.
LE...SMALL CRAFT ADVISORY

BRAY

In the hours before

Local storm report, Apr 9, 12:51 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1251 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 PM    WARREN                    OH   .75 INCH HAIL
04/09/01   TRUMBULL

LKW
Local storm report, Apr 9, 2:56 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
256 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LOWELLVILLE               OH   WIND DAMAGE
04/09/01   MAHONING                       TREES AND POWER LINES DOWN

0225 PM    CAMPBELL                  OH   .75 INCH HAIL
04/09/01   MAHONING

LKW
Special weather statement, Apr 9, 3:03 PM EDT, 1 hour 54 minutes before
OHZ008>012-018>022-028>032-037-038-047-091935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT MON APR 9 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A LARGE PART OF
NORTH CENTRAL AND NORTHEAST OHIO.

FOR THE REST OF THE AFTERNOON...SCATTERED THUNDERSTORMS MAY OCCUR
OVER NORTH CENTRAL OHIO AND SOME MAY HAVE HAIL AND GUSTY WINDS.

KIELTYKA
Local storm report, Apr 9, 3:44 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
344 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    MASSILLON                 OH   .75 INCH HAIL
04/09/01   STARK

0325 PM    MASSILLON                 OH   1.00 INCH HAIL
04/09/01   STARK

0326 PM    MASSILLON                 OH   2.00 INCH HAIL
04/09/01   STARK

0334 PM    CANTON                    OH   1.75 INCH HAIL
04/09/01   STARK

0331 PM    BEAVER TOWNSHIP           OH   .75 INCH HAIL
04/09/01   MAHONIN%G

0320 PM    CONNEAUT LAKE             PA   FLOOD
04/09/01   CRAWFORD                       FLOODING ON US 6 AND AT
                                          CONNEAUT LAKE

LKW
Local storm report, Apr 9, 3:55 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
355 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    MEADVILLE                 PA   .75 INCH HAIL
04/09/01   CRAWFORD

LKW
Local storm report, Apr 9, 4:00 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
400 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
3
0346 PM    BOARDMAN                  OH   .75 INCH HAIL
04/09/01   MAHONING

0350 PM    CANFIELD                  OH   .75 INCH HAIL
04/09/01   MAHONING

LKW

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:30 PM EDTSevere Thunderstorm WarningCLETrumbull45 min
Apr 9, 2:23 PM EDTSevere Thunderstorm WarningCLEMahoning37 min
Apr 9, 3:09 PM EDTTornado WarningCLEStark, Wayne51 min
Apr 9, 3:40 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow65 min
Apr 9, 3:57 PM EDTSevere Thunderstorm WarningCLEStark48 min
Apr 9, 4:16 PM EDTSevere Thunderstorm WarningCLEWayne44 min
Apr 9, 4:27 PM EDTTornado WarningCLEWayne33 min
Apr 9, 4:42 PM EDTSevere Thunderstorm WarningCLEStark48 min
Apr 9, 4:52 PM EDTSevere Thunderstorm WarningCLEHolmes38 min
Apr 9, 5:11 PM EDTSevere Thunderstorm WarningCLEKnox49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.